Addiction takes many forms, and while some may fall into the use of addictive substances due to their environment or negative influences, others may be introduced to addictive substances in more innocuous ways, such as by a legitimate prescription. However, even if an individual is using drugs according to their prescriber, there is still the possibility of addiction, especially in the case of barbiturates. This particular class of drug is highly addictive and dangerous, and while they are not commonly prescribed anymore, they still have a myriad of effects and are popular as street-level drugs. Being aware of their side effects and risks can help each individual continue to monitor their own relationship with these drugs if under a prescription, as well as take the first steps towards healing from an addiction to barbiturates.
What Are Barbiturates?
Barbiturates are a type of drug that used to be prescribed for a wide variety of complications, from anxiety to insomnia. However, their use is now heavily regulated to extreme cases of insomnia and intense seizures. While their use is more specialized due to their potential for addiction and destructive side-effects, their use throughout the 1960s and 1970s was widespread enough to have them maintain prevalence in street-level use and abuse.
Barbiturates are also “downers," or drugs that act to depress the nervous system, slowing down one's heart rate, reaction time, and overall impairing one's thoughts and ability to maintain regular processes. Not only can this lead to incoherent thoughts or a feeling of intoxication, but other effects of the use of barbiturates include:
Poor motor skills
Compromised decision-making skills
Inability to focus
Slowed heart rate
However, more extreme symptoms can result from the prolonged use of barbiturates, or if one's use is intense even during a short period of time. Coma and permanent kidney damage are possible, as well as a chance of death. The addictive properties of barbiturates can be fast-acting, not only causing dependence on the drugs but also rapidly increasing one's tolerance with their use, demanding more and more of the drug to achieve the desired high while exponentially increasing the dangers associated.
Names of barbiturates include Seconal, Medaral, Butisol Sodium, and Nembutal, but barbiturates can be more commonly referenced by other names, including “purple hearts,” “blue heaven,” “pinks,” “pink ladies,” “lilies,” and more, referencing the color of the drug and the barbiturate used.
The Dangers of Combining Drugs
Not only can barbiturates be incredibly dangerous on their own, but their effects can be further detrimental when combined with other drugs. Their status as a “downer” has led to some using barbiturates to counteract the stimulating effects of other drugs, such as cocaine and methamphetamine. However, combining drugs in these ways often leads to a mixture of various symptoms, further straining one's mental, emotional, and physical health and compromising one's regular functions. These combined effects can lead to any number of augmented outcomes and side effects that can be difficult to cope with, not only causing a great deal of damage to one's body but also making the recovery process even more arduous, as one deals with the lingering effects of multiple drugs.
Alongside the dangers of combining barbiturates with other drugs are dangers they present when combined with alcohol. Like barbiturates, alcohol is a depressant on one's nervous system, and the use of alcohol can greatly exacerbate the dangers associated with both substances. By further slowing one's mental processes, reaction time, and regular bodily functions such as one's respiratory system or heart rate, the chances of dangerous side effects can greatly increase.
Taking the First Step in Healing
Recovery from an addiction to any kind of drug is a tall task, and barbiturates are no different. However, recovery from their use is entirely possible.
Because of their highly addictive properties and intense effects on the body and mind, barbiturates can cause serious withdrawal symptoms even after just a short period of use, causing one to quickly develop dependence and make quitting their use more difficult. Some of the common withdrawal symptoms of barbiturates range from headaches, nausea, vomiting, and an increase in anxiety to hallucinations, tremors, and seizures.
Difficulty sleeping or the ability to relax at all, combined with the physical discomfort and emotional turmoil brought about during withdrawal, can all make this time of the recovery process difficult. However, it is still necessary, and utilizing a proper detox facility with trained professionals is necessary as one navigates the tumultuous nature of barbiturate recovery.